MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS
Model Number 103696
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient had a flashing red battery alarm with the screen displaying "replace power immediately".The patient replaced their batteries to fully charged ones and the alarms continued.After switching back and forth from batteries to the power module, the alarms resolved.The patient was in the emergency room and alarms appeared on the power module.The patient's primary controller was exchanged and the alarms resolved immediately.A log file analysis confirmed several low battery hazard alarms and no external power alarms between (b)(6) 2021 and (b)(6) 2021 before the patient's controller was exchanged.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported events of atypical no external power and low voltage alarms were confirmed via evaluation of the returned system controller (serial number: (b)(6).The heartmate ii system controller was returned for analysis, and a log file was submitted for review and another log file was downloaded for review.A review of the submitted log files showed overlapping events spanning approximately 26 days (on (b)(6) 2021 per timestamp).The events recorded on 08nov2021 took place in the testing labs at abbott.The log files captured intermittent power cable disconnect, low voltage advisory/hazard, and no external power alarms from on (b)(6) 2021 at 20:04:37 to on (b)(6)2021 at 12:12:30 due to the relative state of charge (rsoc) and bus voltage levels fluctuating, causing the voltage to drop below the low voltage and no external power threshold.The atypical alarms occurred while connected to 14v batteries and occurred on both the white and black power cables.The system controller backup battery supported the system during the losses of external power.The driveline was disconnected on (b)(6) 2021 at approximately 12:14:34 to exchange the system controller.There were no other notable alarms active in the log file.Pump operation was not affected while the driveline was connected.The system controller's white power cable was connected to the test power module/system monitor and the controller successfully established communication with the system monitor.However, upon connecting the black power cable a low voltage alarm activated and communication between the controller and the monitor could not be established.Evaluation of the power cables did not reveal any issues.After reassembling the controller, no alarms or communication issues were produced when connecting the controller to the test power module/system monitor.The communication issue could not be reproduced, and it could not be conclusively determined what resolved the issues.No parts were replaced.The system controller was retested and underwent preliminary and functional while using test power cables and was able to pass.The controller was able function as intended.The root cause of the reported event was unable to be conclusively determined through this investigation.The device history records were reviewed for the system controller (serial number: (b)(6) and was found to pass all manufacturing and quality assurance specifications before being shipped to the customer on 08jul2021.Heartmate ii instructions for use (rev.C) section 2 entitled ¿system operations¿ and heartmate ii patient handbook (rev.C) section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms including power cable disconnect, no external power and low voltage alarm conditions, and the actions to take if the alarms cannot be resolved.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE II SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key12917444
Report Number2916596-2021-06639
Device Sequence Number17460763
Product Code DSQ
UDI-Device Identifier00813024013013
UDI-Public00813024013013
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/09/2024
Device Model Number103696
Device Catalogue Number10005080
Device Lot Number7990829
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2021
Supplement Date Received by Manufacturer01/11/2022
Initial Report FDA Received Date12/02/2021
Supplement Report FDA Received Date01/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR
Patient SexMale
Patient Weight121 KG